Synthetic prostaglandins are commonly used for induction of labour. Despite the widespread use of vaginal prostaglandins, acquired anaphylactic reaction to prostaglandin E2 in labour has not been previously described.
The authors report a case of a 31 year old multigravida who smoked 20/day. She had no other significant medical history. She underwent induction of labour (IOL) in her first pregnancy for pre-eclampsia and HELLP, however a caesarean section (CS) was required for fetal distress. IOL was conducted using 2 doses of vaginal prostaglandin E2 (Dinoprostone) 3mg 6 h apart.
In her subsequent pregnancy, she was given aspirin 75mg at booking. She desired a trial of vaginal delivery. Serial ultrasound for fetal growth and wellbeing was conducted antenatally. A course of antenatal steroids was administered at 31 weeks gestation following a minor antepartum haemorrhage. Evidence of intrauterine growth restriction and abnormal umbilical artery dopplers prompted IOL at 35 weeks.
Within 10 min of vaginal administration of identical Dinoprostone in the same hospital as her first pregnancy, she developed an anaphylactic reaction with a widespread urticarial rash, angioedema, difficulty swallowing and dyspnoea. Her airways were secured and she required Epinephrine, intravenous (IV) chlorphenamine and IV hydrocortisone. Fetal distress ensued a few hours later necessitating emergency CS. Both mother and baby were discharged postnatally in good condition.
Diagnosis of anaphylaxis was confirmed by elevated mast cell tryptase levels obtained hourly up to 4 h after anaphylaxis.
To the best of our knowledge, this is the first documented case of acquired anaphylaxis to dinoprostone.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.